Flood, San Juan
- When
- September 22, 12:51 PM AST to 3:30 PM AST
- Where
- San Juan County, 5.04 mi NNW of San Juan to 4.95 mi NNW of San Juan
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.451, -66.067
Two lanes of Tunel Minillas were flooded.
Scattered showers with isolated thunderstorms developed across the Cordillera Central resulting from a surface low across the Atlantic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Scattered showers with isolated thunderstorms developed across the Cordillera Central resulting from a surface low across the Atlantic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 22, 10:35 AM AST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1035 AM AST TUE SEP 22 2015 .UPDATE...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOSTLY ACROSS THE COASTAL LOCAL DURING THE MORNING HOURS WITH SOME OF THE SHOWERS AFFECTING THE USVI. FOR THIS AFTERNOON WE EXPECT A VERY SIMILAR WEATHER PATTERN TO WHAT WE HAVE OBSERVED THE PAST FEW DAYS. THE AVAILABLE MOISTURE ACROSS THE REGION IN COMBINATION WITH LIGHT WINDS...DIURNAL HEATING AND LOCAL EFFECTS WILL ENHANCE THE SHOWERS AND THUNDERSTORMS ACTIVITY OVER PUERTO RICO AND PART OF THE USVI THIS AFTERNOON. THIS GENERAL WEATHER PATTERN IS NOT EXPECTED TO CHANGE MUCH FOR THE NEXT SEVERAL DAYS. HOWEVER...SLIGHTLY DRIER AIR WILL MOVE ACROSS THE LOCAL ISLANDS ON THURSDAY AND FRIDAY...WHICH SHOULD LIMIT SOMEWHAT THE AMOUNT OF SHOWERS AND THUNDERSTORMS THAT DEVELOP COMPARED TO WHAT WE HAVE OBSERVED THE PAST FEW DAYS. NO SIGNIFICANT WEATHER EVENT EXPECTED TO HAVE A LOCAL IMPACT FOR THE NEXT SEVERAL DAYS. && .AVIATION...VFR CONDS EXPECTED AT ALL TAF SITES DURING THE REST OF THE MORNING HOURS WITH VCSH POSSIBLE AT THE USVI AND LEEWARD TERMINALS AS WELL AS TJSJ. AFTER 22/16Z...MVFR CONDITIONS AT TJMZ/TJBQ AND POSSIBLY TJSJ IN SHRA/TSRA THRU 22/23Z. WINDS ESE AT 10 TO 15 KNOTS WITH SOME SEA BREEZE VARIATIONS. && .MARINE...WINDS ARE EXPECTED TO REMAIN LIGHT TO MODERATE FOR THE NEXT FEW DAYS WITH 10 TO 15 KNOTS WINDS ACROSS MOST OF THE LOCAL WATERS. SEAS ARE ALSO EXPECTED TO REMAIN RELATIVELY TRANQUIL AS THEY ARE EXPECTED TO BE UP TO 4 FEET FOR THE NEXT FEW DAYS. && .PREV DISCUSSION... /ISSUED 524 AM AST TUE SEP 22 2015/ SYNOPSIS...SURFACE HIGH PRESSURE ACROSS THE NORTH CENTRAL ATLANTIC IS STILL EXPECTED TO REMAIN IN PLACE FOR THE NEXT FEW DAYS UNTIL A SURFACE LOW ACROSS THE WESTERN ATLANTIC MOVES NORTH NORTHEAST AND INTO THE NORTH CENTRAL ATLANTIC BY THURSDAY. UPPER LOW TO THE NORTHEAST OF THE CARIBBEAN WILL SLOWLY MOVE WEST OVER THE NEXT FEW DAYS AND POSITION ITSELF TO THE NORTH OF THE LOCAL ISLANDS BY WEDNESDAY AND THROUGH THE REST OF THE WORK WEEK...WEAKENING AND MOVING NORTH THEREAFTER. WINDS ARE EXPECTED TO REMAIN RELATIVELY LIGHT THE REST OF THE WEEK. TROPICAL STORM IDA IS EXPECTED TO REMAIN OVER THE OPEN ATLANTIC WATERS FOR SEVERAL DAYS. DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WERE OBSERVED DURING THE OVERNIGHT HOURS ACROSS THE LOCAL FORECAST AREA WITH SOME OF THE SHOWERS AFFECTING THE USVI AND EASTERN PR. EVEN THOUGH THE ACCUMULATIONS WERE FAIRLY MINIMAL AND THE SHOWERS WERE BRIEF...THE OVERALL COVERAGE WAS FAIRLY LARGE. TODAY WE EXPECT A VERY SIMILAR WEATHER PATTERN TO WHAT WE HAVE OBSERVED THE PAST FEW DAYS. THE WINDS REMAIN LIGHT AND THE OVERALL AVAILABLE MOISTURE IS ENOUGH TO ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE IT COMBINES WITH THE LOCAL EFFECTS AND DIURNAL HEATING. CENTRAL AND WESTERN PR HAS THE HIGHEST CHANCE OF HEAVY RAINFALL. HOWEVER SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS OTHER SECTORS IN PR AS WELL. IN ADDITION...SHOWERS COULD DEVELOP OVER THE USVI ONCE IT INTERACTS WITH THE ISLANDS...WITH THE NORTHWESTERN SECTIONS OF THE ISLANDS HAVING THE HIGHER CHANCE OF RAIN AND POSSIBLE THUNDERSTORMS. THIS GENERAL WEATHER PATTERN IS NOT EXPECTED TO CHANGE MUCH FOR THE NEXT SEVERAL DAYS AS THE OVERALL LARGER PATTERN AND AVAILABLE MOISTURE IS EXPECTED TO REMAIN SOMEWHAT CONSTANT THROUGH WEDNESDAY. ACCORDING TO THE GFS MODEL...THE PRECIPITABLE WATER VALUES SHOULD REMAIN AT AROUND 2 INCHES TODAY AND WEDNESDAY...SLIGHTLY DRIER AIR MOVES IN ON THURSDAY AND EVEN DRIER ON FRIDAY...WHICH SHOULD LIMIT SOMEWHAT THE AMOUNT OF SHOWERS AND THUNDERSTORMS THAT DEVELOP COMPARED TO WHAT WE HAVE OBSERVED THE PAST FEW DAYS...AND ALSO WHEN COMPARED TO WHAT WE EXPECT TODAY AND WEDNESDAY. OTHER THAN THE UPPER TROUGH THAT IS EXPECTED TO REMAIN TO THE NORTH OF THE LOCAL AREA...THERE IS REALLY NO OTHER FEATURE SUCH AS A TROPICAL WAVE OR OTHER...EXPECTED TO HAVE A LOCAL IMPACT FOR THE NEXT SEVERAL DAYS. AVIATION...VFR CONDS EXPECTED AT ALL TAF SITES IN THE MORNING HOURS WITH VCSH POSSIBLE AT THE USVI AND LEEWARD TERMINALS AS WELL AS JSJ. AFTER 22/16Z...MVFR CONDS AT JMZ/JBQ AND POSSIBLY JSJ IN SHRA/TSRA THRU 22/23Z. WINDS ESE AT 10 TO 15 KNOTS WITH SOME SEA BREEZE VARIATIONS. MARINE...WINDS ARE EXPECTED TO REMAIN LIGHT TO MODERATE FOR THE NEXT FEW DAYS WITH 10 TO 15 KNOT WINDS ACROSS MOST OF THE LOCAL WATERS. SEAS ARE ALSO EXPECTED TO REMAIN RELATIVELY TRANQUIL AS THEY ARE EXPECTED TO BE UP TO 4 FEET FOR THE NEXT FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... SJU 89 78 89 79 / 40 30 30 30 STT 89 78 88 79 / 30 40 40 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. AM...NONE. && 72/71
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 512 AM AST TUE SEP 22 2015 AMZ710>745-PRZ001>013-230915- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 512 AM AST TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL...BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING THIS AFTERNOON...MAINLY ACROSS THE INTERIOR AND WESTERN SECTIONS OF PUERTO RICO. AREAS IN AND AROUND THE SAN JUAN METROPOLITAN AREA MAY ALSO OBSERVE ISOLATED THUNDERSTORMS. .FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM FLOODING. .RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR BEACHES ACROSS THE NORTH COAST OF PUERTO RICO AND CULEBRA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY ALONG WITH TROFINESS. THERE WILL BE POTENTIAL FOR THUNDERSTORMS AND POSSIBLE URBAN AND SMALL STREAM FLOODING ACROSS PARTS OF PUERTO RICO WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN. AMZ715-725-VIZ001-002-230915- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 512 AM AST TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR BEACHES ACROSS THE NORTH COAST OF SAINT THOMAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.
The San Juan radar (TJUA), 37 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
4 flood, 2 flash flood. Local standard time, as filed.
Two lanes of Tunel Minillas were flooded.
One lane of PR-2 near Walgreens pharmacy in Aguadilla, was reported flooded.
Road 125 km. 17.9 flooded and impassable due to Rio Guatemala, a tributary of Rio Culebrinas, going out of its banks.
Several homes and business parking lots downtown Moca, along calle Barbosa, were flooded. Also, emergency managers reported several mudslides/debris flow in urban and rural areas.
Rio Culebrinas went out of its bans around 8:30 pm AST, affecting Barrio Cruz and Barrio Maria. Sectors Cruz isleta, Coco and Jimenez were affected by the river.
Roads 418 and 439 were impassable due to Rio Culebrinas, which went out of its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603061, 603062, 603063, 603064, 603065, 603066.